Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS Morristown, TN

May 24, 20115 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 7:12 AM EDT for 5 counties in Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 7:12 AM EDT (11:12 UTC)
Expired
May 24, 2011, 8:00 AM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:01 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS54 KMRX 241112
SVRMRX
TNC029-059-063-089-155-241200-
/O.NEW.KMRX.SV.W.0164.110524T1112Z-110524T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 AM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 800 AM EDT

* AT 712 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DANDRIDGE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DANDRIDGE...NEWPORT...GREENEVILLE...WHITE PINE...PARROTTSVILLE...
  BIRD CROSSING...CHESTNUT HILL...BYBEE...LOWLAND...DEL RIO...
  MOHAWK...CANEY BRANCH...CEDAR CREEK...MOSHEIM...CAMP CREEK...ROMEO
  AND BAILEYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3634 8283 3603 8270 3599 8278 3596 8278
      3592 8281 3592 8282 3594 8285 3594 8289
      3591 8291 3586 8354 3603 8360
TIME...MOT...LOC 1112Z 254DEG 36KT 3597 8345

$$

DH
2 follow-up statements
688 
WWUS54 KMRX 241130
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT TUE MAY 24 2011

TNC029-059-063-089-155-241200-
/O.CON.KMRX.SV.W.0164.000000T0000Z-110524T1200Z/
HAMBLEN TN-JEFFERSON TN-COCKE TN-SEVIER TN-GREENE TN-
730 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR GREENE...SEVIER...COCKE...JEFFERSON AND HAMBLEN COUNTIES...

AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BYBEE...OR NEAR NEWPORT...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NEWPORT...GREENEVILLE...PARROTTSVILLE...BYBEE...LOWLAND...DEL
  RIO...MOHAWK...CANEY BRANCH...CEDAR CREEK...MOSHEIM...CAMP CREEK...
  ROMEO AND BAILEYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3634 8283 3603 8270 3599 8278 3596 8278
      3592 8281 3592 8282 3594 8285 3594 8289
      3591 8291 3586 8354 3603 8360
TIME...MOT...LOC 1130Z 254DEG 36KT 3602 8323

$$

DH
357 
WWUS54 KMRX 241151
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 AM EDT TUE MAY 24 2011

TNC063-089-155-241200-
/O.CAN.KMRX.SV.W.0164.000000T0000Z-110524T1200Z/
HAMBLEN TN-JEFFERSON TN-SEVIER TN-
751 AM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER...JEFFERSON AND HAMBLEN
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3609 8316 3623 8278 3603 8270 3599 8278
      3596 8278 3592 8281 3592 8282 3594 8285
      3594 8289 3591 8291 3590 8301
TIME...MOT...LOC 1150Z 254DEG 36KT 3599 8284

$$

TNC029-059-241200-
/O.CON.KMRX.SV.W.0164.000000T0000Z-110524T1200Z/
COCKE TN-GREENE TN-
751 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR GREENE AND COCKE COUNTIES...

AT 747 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CEDAR CREEK...OR 13 MILES SOUTH OF
GREENEVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE AND CAMP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT 
TUESDAY AFTERNOON FOR MUCH OF EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3609 8316 3623 8278 3603 8270 3599 8278
      3596 8278 3592 8281 3592 8282 3594 8285
      3594 8289 3591 8291 3590 8301
TIME...MOT...LOC 1150Z 254DEG 36KT 3599 8284

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:09 AM EDT, 3 minutes earlier.

Area forecast discussion, May 24, 7:09 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 AM EDT TUE MAY 24 2011

.DISCUSSION...SEVERE THUNDERSTORM WATCH 352 IN EFFECT UNTIL 2 PM
EDT (1 PM EDT). CONVECTIVE LY INDUCED VORT...MID UPPER LEVEL SPEED
MAX AND ANTICIPATED MORNING DESTABILIZATION WARRANT THE WATCH.
UPPED POPS AND LOWERED MAX TEMPS ACROSS NORTHERN AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  67  91  67  85 /  30  10  10  10  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  84  65  90  66  86 /  60  10  20  10  40
OAK RIDGE, TN                       85  66  89  65  85 /  60  10  20  10  50
TRI CITIES AIRPORT, TN              82  61  88  58  87 /  60  30  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, May 24, 5:42 AM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION
TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE
REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.

In the hours before

Special weather statement, May 24, 6:53 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 AM EDT TUE MAY 24 2011

TNZ039>043-070-073-241200-
COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
653 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE...
JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT...

AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT
40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...
NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT
HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:33 AM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan57 min
May 24, 11:29 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan32 min
May 24, 2:40 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington28 min
May 24, 2:43 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan17 min
May 24, 4:24 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott66 min
May 24, 5:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock63 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Union57 min
May 24, 5:59 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan61 min
May 24, 6:33 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.